Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 19, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2015, 4:17 PM CDT for Benson County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2015, 4:17 PM CDT (21:17 UTC)
- Expired
- Jun 20, 2015, 5:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Benson County, ND
The radar
The Minot AFB radar (KMBX), 90 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:22 PM CDT | HAIL 0.88 | 5 Se Pleasant Lake, ND | ESTIMATED PEA TO NICKEL SIZE HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112
WUUS53 KFGF 202117
SVRFGF
NDC005-202200-
/O.NEW.KFGF.SV.W.0019.150620T2117Z-150620T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT SAT JUN 20 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 500 PM CDT
* AT 417 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLEASANT
LAKE...OR 9 MILES EAST OF RUGBY...MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KNOX AROUND 425 PM CDT.
YORK AROUND 435 PM CDT.
BAKER AROUND 440 PM CDT.
LEEDS AROUND 445 PM CDT.
HARLOW AROUND 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4837 9985 4837 9958 4824 9925 4804 9956
4823 9985
TIME...MOT...LOC 2117Z 304DEG 28KT 4835 9980
HAIL...1.00IN
WIND...<50MPH
$$
JAM2 follow-up statements
239
WWUS53 KFGF 202141
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 PM CDT SAT JUN 20 2015
NDC005-202200-
/O.CON.KFGF.SV.W.0019.000000T0000Z-150620T2200Z/
BENSON ND-
441 PM CDT SAT JUN 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN BENSON COUNTY...
AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BAKER...OR 18
MILES SOUTHEAST OF RUGBY...MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
BAKER AROUND 450 PM CDT.
HARLOW AROUND 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4827 9973 4831 9965 4816 9937 4804 9956
4820 9980
TIME...MOT...LOC 2140Z 318DEG 26KT 4822 9967
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
JAM924
WWUS53 KFGF 202158
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT JUN 20 2015
NDC005-202208-
/O.EXP.KFGF.SV.W.0019.000000T0000Z-150620T2200Z/
BENSON ND-
458 PM CDT SAT JUN 20 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY
WILL EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.
LAT...LON 4827 9973 4831 9965 4816 9937 4804 9956
4820 9980
TIME...MOT...LOC 2157Z 304DEG 28KT 4822 9967
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 330 PM CDT SAT JUN 20 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 330 PM CDT SAT JUN 20 2015 THE ACTIVE ZONAL FLOW PATTERN WILL CONTINUE INTO THE COMING WEEK...WITH DELINEATING PERIODS WITH THE HIGHEST PRECIP PROBABILITIES THE MAIN FORECAST CHALLENGE. IN THE NEAR TERM...ISOLATED CONVECTION HAS DEVELOPED OVER NORTH CENTRAL AS EXPECTED. SPC MESOANALYSIS INDICATES THE GREATEST INSTABILITY REMAINS THROUGH THE DEVILS LAKE BASIN AND WESTWARD...WITH UP TO 1500 J/KG SBCAPE AND 30 KTS OF DEEP LAYER SHEAR OVER THE FAR NORTHWEST. A STRONG TO BRIEFLY SEVERE STORM OR TWO WITH SOME HAIL/WIND COULD IMPACT PARTS OF THE DEVILS LAKE BASIN INTO EARLY EVENING BEFORE DIURNAL COOLING OCCURS. SEE RECENT SWOMCD FOR MORE DETAILS. WINDS WILL BECOME LIGHT OVERNIGHT...SO FOG POTENTIAL WILL NEED TO BE MONITORED. SUNDAY WILL BE PLEASANT...WITH WINDS ON THE LIGHT SIDE AND TEMPS UP INTO THE 70S TO LOW 80S. THE NEXT STRONGER UPPER WAVE WILL BEGIN TO IMPACT OUR WEATHER BY TOMORROW NIGHT. AS TO BE EXPECTED...MODELS DIFFER TO SOME EXTENT WITH PRECIP PLACEMENT SUN NIGHT AND MONDAY. THE CURRENT THINKING IS THAT CONVECTION SHOULD DEVELOP ACROSS THE HIGH PLAINS AHEAD OF THE MAIN UPPER WAVE BY LATER SUNDAY AND SHIFT EAST OVERNIGHT SUNDAY NIGHT. WHILE PW VALUES WILL INCREASE TO NEAR 1.50 INCHES OVER PARTS OF THE AREA...IT APPEARS THE AXIS OF GREATER INSTABILITY WILL PRIMARILY STAY TO THE SOUTH AND WEST OF OUR AREA. CONVECTION MAY GRAVITATE SOUTHEASTWARD ALONG THIS INSTABILITY AXIS...WITH MORE PRECIP FARTHER NORTH CLOSER TO THE STRONGER FORCING WITH THE UPPER WAVE THAT WILL MOVE ALONG THE INTERNATIONAL BORDER. HOWEVER...DETAILS REMAIN UNCERTAIN AND FURTHER REFINEMENT TO THE TIMING AND PROJECTED INTENSITY OF CONVECTION WILL BE NEEDED. SPC HAS INCLUDED A MARGINAL RISK FOR SEVERE OVER EASTERN NORTH DAKOTA AND WEST-CENTRAL MINNESOTA FOR THE SUN/SUN NIGHT PERIOD. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 330 PM CDT SAT JUN 20 2015 PRECIP IS EXPECTED TO SHIFT EASTWARD ON MONDAY...AS THE SFC LOW TRACKS TOWARD THE GREAT LAKES. WINDS WILL BE A BIT BREEZY FROM THE NORTHWEST WITH COLD ADVECTION. TEMPS...DEPENDING ON CLOUD COVER AND PRECIP...SHOULD BE NEAR TO A BIT BELOW AVERAGE. HIGH PRESSURE WILL BUILD BACK INTO THE AREA MON NIGHT/TUESDAY WITH MAINLY DRY WEATHER AND SEASONABLE TEMPS. FOR TUESDAY NIGHT THROUGH FRIDAY... A WEST OR WEST-NORTHWEST FLOW ALOFT WILL BE OVER THE AREA WITH UPPER LEVEL JET OVER THE AREA. LOOK FOR EMBEDDED SHORT WAVES AND VARIOUS CHANCES FOR SHOWERS/TSTMS THRU THE PD. MODELS HINT AT ONE STRONGER WAVE WED-WED NIGHT AND ANOTHER FRIDAY. TEMPS NR NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1240 PM CDT SAT JUN 20 2015 LOW CLOUDS WILL GRADUALLY BREAK UP THIS AFTN AND THE TIMING OF THIS IS THE CHALLENGE THRU 00Z. THE LOW CLOUDS WILL BREAK UP AND WITH ENOUGH SUN A HIGHER BASED CU WILL FORM....BROKEN IN COVERAGE. SKIES WILL SCATTER OUT TOWARD SUNSET WITH VFR CONDITIONS OVERNIGHT INTO SUNDAY MORNING. COULD BE SOME PATCHY FOG LATE TONIGHT/SUN MORNING BUT NOT INCLUDED DUE TO LOW CONFIDENCE IN ANY ONE SPOT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...MAKOWSKI LONG TERM...MAKOWSKI/RIDDLE AVIATION...RIDDLE
Hazardous weather outlook, Jun 20, 3:36 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 336 PM CDT SAT JUN 20 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039- 049-052-053-212045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 336 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS EVENING. ANY STORM MAY PRODUCE SMALL HAIL OR GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006-007-014-015-024-026-054-212045- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- 336 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...WITH THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS WITH ANY STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK/JAM
In the hours before
Local storm report, Jun 20, 4:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 7 E CANDO 48.49N 99.05W
06/20/2015 TOWNER ND TRAINED SPOTTER
SPOTTER REPORTED TORNADO AS IT TOUCHED DOWN
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:30 PM CDT | Special Weather Statement | FGF | Eddy, Nelson | 60 min |
| Jun 20, 3:32 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 28 min |
| Jun 20, 3:38 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 52 min |
| Jun 20, 4:12 PM CDT | Tornado Warning | FGF | Ramsey, Towner | 33 min |
| Jun 20, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 52 min |
| Jun 20, 4:30 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 32 min |
| Jun 20, 4:44 PM CDT | Tornado Warning | FGF | Ramsey | 46 min |
| Jun 20, 4:56 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 49 min |
| Jun 20, 5:31 PM CDT | Tornado Warning | FGF | Nelson, Ramsey | 44 min |
| Jun 20, 5:36 PM CDT | Tornado Warning | FGF | Barnes, Griggs | 39 min |
| Jun 20, 5:41 PM CDT | Tornado Warning | FGF | Benson, Eddy, Nelson | 49 min |
| Jun 20, 6:03 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 37 min |
| Jun 20, 6:13 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs | 31 min |
| Jun 20, 6:25 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 50 min |
| Jun 20, 6:33 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Nelson | 42 min |
| Jun 20, 6:58 PM CDT | Tornado Warning | FGF | Barnes, Griggs | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.